Can Methotrexate cause loss of appetite?

I was on MTX from oct 2016-Feb 2017, then told to stop when biologics started, which I did. When I started in Oct I was given 7.5mg for 2 weeks, then increased to 15mgs, and never had any problems.

I seen my local Rheumy earlier this month, who due to hands, feet, knees and hips worsening (I have AS), decided to restart MTX back at the 15mg I was taking. I've only been back on it 3 weeks, but have had a sudden loss of appetite, which is good for the waist line, I have no nausea or vomiting. I take it Thursday evenings, and suffer fatigue fri night to sun night, which I can cope with. I have always loved my food, but these days the enjoyment has gone out of preparing meals. I take folic acid 5mg on the Fri night. I'm hoping you will tell me it will settle 🤞

10 Replies

oldestnewest
  • Are you only taking the FA once a week?

    Maybe ask to take it more often.

    But watch the loss of appetite - I lost 12 Kgs on Leflunomide...I never eat a lot & just didn't notice until my clothes were too big....went down to under 50kgs ....& have only put on half of what I lost...& am still not bothered about preparing meals.

  • Need to lose weight as put on over 3 stone, whilst being on Prednisolone for over 4.5yr. Have lost nearly 2.5 stone, but will watch it. My initial Rheumy in Leeds told me to increase FA up to 6 days a week if needed. I have plenty so may try increasing for a few days. Is it still 5mgs for the 6 days, I've read some people take 1mg daily except MTX day. Thanks

  • I took 5mg FA 6 days a week. ( not Mtx day) & never felt nauseous......had a bit of a headache but nothing major.

    If you can persevere with the Mtx it really is a very efficient drug. I have a few wonky joints after nearly 20 years, but I can still wear nice shoes & my hip joints are fine...except when I sit too long...but I am a very senior lady!

    Do hope you manage to stay on the Mtx, but if it's not to be, there are plenty more Dmards you can try....so go with the flow & try not to be too anxious.

  • I'm happy to continue on MTX, my AS was badly affecting my hands and feet, now the stiffness and pain is minimal. I'm also on biologics which has worked wonders with the stiffness and lessened the fatigue 😁

  • Wow, that's along time to suffer the side effects of mtx. I'm not a doctor, I sell beer for a living, but I think you need to increase your folic acid.

    In North America, there is no "rule" on how much folic acid to take. It's up to your doctor. My first rheumy prescribed 5mg folic acid 7 days a week with mtx. My 2nd rheumy prescribed 1 mg a day for 6 days. My 3rd rheumy said I can have as much as I need (as long as I don't go above 5mg a day ) to help contol the mtx side effects. I now take 5 mg of folic acid 3 days a week.

    All the best to you

    Sue

  • Sorry if I confused you, loss of appetite is only last 3 weeks. When I was on it previously I tapered up to 15mg, this time 11/3/17 I went straight on to 15mgs, not sure if that's the difference

  • I mean 11/5/17

  • I started methotrexate at the end of March and have noticed a lack of appetite for about three days after I've taken it...as well as complete lack of energy.

  • I've always had less appetite the day after I inject, more tired too. I tend to pick more, I can't face a full meal so have something like an avocado or cottage cheese, less tasty food. Doesn't deter me eating choc though! You could ask if it could be down to your folic acid, it may be as simple as increasing the days you take it would help. I'm prescribed it every day except MTX day & have no other side effects. Reduced appetite is a reportable side effect though so I'd let your team know.

  • Hi I'm on Mtx I just started 2 weeks ago but really I'm more hungry then ever, but not really for food but for sweets I don't k ke why ... I hope this goes away soon😬😬 I don't like the craving!!

You may also like...